Wisconsin, 2011

Heavy Snow in Wisconsin, March 9, 2011

March 9, 2011 · NWS GRB · 2 events in 2 counties and zones

An area of low pressure moved from Missouri to northwest Indiana and produced a band of snow over much of central and northeast Wisconsin. While most areas received less than 6 inches, a few locations exceeded a half foot in 12 hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

An area of low pressure moved from Missouri to northwest Indiana and produced a band of snow over much of central and northeast Wisconsin. While most areas received less than 6 inches, a few locations exceeded a half foot in 12 hours. The highest totals included 8.0 inches at Marinette (Marinette Co.), 7.4 inches at Poy Sippi (Waushara Co.) and 7.0 inches at Beaver (Marinette Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 8, 4:10 PM CST, 7 hours 50 minutes earlier.

Area forecast discussion, Mar 8, 4:10 PM CST, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
410 PM CST TUE MAR 8 2011

.SHORT TERM...TONIGHT AND WEDNESDAY.

THE MAIN CONCERN DURING THE SHORT TERM IS SNOW ASSOCIATED WITH
THE SYSTEM THAT WAS OVER THE SOUTHERN PLAINS THIS AFTERNOON. THE
SURFACE LOW WAS OVER TEXAS AT 20Z AND MODELS HAD IT REACHING WEST
CENTRAL ILLINOIS BY 12Z WEDNESDAY AND LOWER MICHIGAN BY 00Z
THURSDAY ON THE 12Z NAM AND 12Z GFS. THE 12Z HIRES ECMWF WAS
FASTER SO USED A BLEND OF THE THREE AND TOOK THE HPC SNOWFALL
GUIDANCE INTO ACCOUNT AS WELL. BUFKIT SOUNDINGS AND TIME SECTIONS
SUGGESTED SOME SLEET AFTER MIDNIGHT TONIGHT IN THE SOUTHEAST PART
OF THE AREA...CHANGING TO ALL SNOW BY 12Z. THE HEAVIEST SNOW
SHOULD FALL DURING THE MORNING ON WEDNESDAY BEFORE THINGS BEGIN TO
WIND DOWN. WARMER TEMPERATURES SHOULD KEEP SNOW TO LIQUID RATIOS
LOWER THAN IN EARLY WINTER...ESPECIALLY IN THE SOUTHEAST PART OF
THE AREA WHERE TEMPERATURES WILL BE RATHER WARM. COBB OUTPUT FROM
12Z GFS AND 12Z NAM HAD SOME SLEET OVERNIGHT BUT KEPT
PRECIPITATION IN THE FORM OF SNOW AT GRB DURING THE MORNING ON
WEDNESDAY. QPF FIELDS FROM THE MODELS INDICATED HIGHEST AMOUNTS IN
THE SOUTHEAST HALF OF THE FORECAST AREA...BUT HAVE PARED THE SNOW
TOTALS DOWN IN THE SOUTHEAST CORNER DUE TO LOWER SNOW TO LIQUID
RATIOS THERE. DID NOT END UP WITH ANY LOCATIONS REACHING 6 INCHES
OF SNOW IN 12 HOURS SO HAVE ONLY GONE WITH AN ADVISORY FOR THE
AREA. WAS UNCERTAIN ABOUT HOW MUCH OF THE NORTH TO PUT IN THE
ADVISORY BUT INCLUDED THE ENTIRE AREA TO MATCH SURROUNDING GRIDS.
LOCATIONS IN NORTH CENTRAL WISCONSIN MAY ONLY SEE A COUPLE OF
INCHES OF SNOW OUT OF THE SYSTEM.

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT MONDAY.

SNOW ASSOCIATED WITH SURFACE LOW OVER LOWER MICHIGAN WILL BE
ENDING OVER EASTERN WISCONSIN WEDNESDAY EVENING...WITH SLIGHTLY
COLDER AIR ALOFT ARRIVING THURSDAY. IT MAY BE MARGINALLY COLD
ENOUGH TO PRODUCE SOME LAKE EFFECT SNOW SHOWERS THURSDAY MORNING
BUT THAT/S ABOUT ALL. THEN WEAK HIGH PRESSURE WILL BRING CLEARING
THURSDAY NIGHT SO WENT WITH TEMPERATURES BELOW GUIDANCE.

INTERESTING CLIPPER SYSTEM FORECAST TO MOVE ACROSS NORTHERN
OR CENTRAL WISCONSIN LATE FRIDAY NIGHT AND SATURDAY. IT HAS THE
POTENTIAL TO PRODUCE A PERIOD OF MODERATE OR HEAVY SNOW ACROSS
NORTHERN WISCONSIN LATE FRIDAY NIGHT AND SATURDAY. IT MAY START AS
RAIN BUT EVAPORATIVE COOLING SHOULD TAKEOVER AND CHANGE IT TO SNOW.
AS USUAL WITH THESE CLIPPER SYSTEMS DO NOT EXPECT MUCH
PRECIPITATION SOUTH OF THE TRACK OF THE SURFACE SYSTEM JUST RAIN
AND SNOW SHOWERS. THE ECMWF IS FASTER AND FURTHER NORTH THAN THE
GFS AND THE SREF IS MUCH FASTER AND FURTHER NORTH. THE MODELS
SHOULD COME INTO AGREEMENT IN THE NEXT COUPLE OF DAYS.

THE DEPARTURE OF THE CLIPPER WILL BE FOLLOWED BY COLDER AIR FOR
SATURDAY NIGHT AND SUNDAY...THOUGH JUST SLIGHTLY COLDER THAN
NORMAL FOR THIS TIME OF THE YEAR.
&&

.AVIATION...MAINLY MVFR CIGS LATE THIS AFTERNOON MAY SCATTER OUT
FOR A PERIOD THIS EVENING. SHOULD BE MAINLY MVFR CIGS AND MVFR
VSBYS IN LIGHT SNOW/SLEET AFTER 06Z WITH CIGS AND VSBYS FALLING TO
IFR BEFORE 12Z...THEN LIFR AND AREAS OF VLIFR BETWEEN 12Z AND 18Z
BEFORE CONDITIONS BEGIN TO IMPROVE A BIT.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 4 AM TO 6 PM CST WEDNESDAY FOR
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074.

&&

MG/RDM
Hazardous weather outlook, Mar 8, 3:27 PM CST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
327 PM CST TUE MAR 8 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-092130-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
327 PM CST TUE MAR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

SNOW WILL ARRIVE LATE TONIGHT...CREATING SLICK ROADS AND SIDEWALKS
AROUND DAYBREAK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THE SNOW WILL CONTINUE THROUGH WEDNESDAY EVENING...SO HAZARDOUS TRAVEL
CONDITIONS WILL PERSIST. AIR TRAVEL DELAYS ARE POSSIBLE.

ANOTHER CHANCE OF ACCUMULATING SNOW WILL ARRIVE IN NORTHERN
WISCONSIN LATE FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE
NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-092130-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
327 PM CST TUE MAR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

GALE FORCE WIND GUSTS AND LARGE WAVES ARE POSSIBLE LATE WEDNESDAY
NIGHT AND THURSDAY AS A WINTER STORM EXITS THE REGION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Marinette

When
March 9, 12:00 AM CST to 3:00 PM CST
Where
Southern Marinette forecast zone
Reported by
Trained Spotter
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Heavy Snow, Waushara

When
March 9, 12:00 AM CST to 3:00 PM CST
Where
Waushara forecast zone
Reported by
Trained Spotter
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288067, 288068.